Doctors of L.V. Prasad Eye Institute (LVPEI) said that steroid-induced glaucoma was increasing due to indiscriminate use of steroids through eye drops and oral medications and cautioned against their prolonged use.

Glaucoma is a progressive eye disease that damages the optic nerve and results in gradual, irreversible vision loss. While the exact cause of glaucoma was not known in a majority of cases, it could also occur in some due to a variety of reasons like use of steroids, eye injury or even-post eye surgery complications.

Addressing a press conference here on Wednesday to highlight the activities planned by LVPEI during ‘Glaucoma Awareness Week’, beginning on March 10, the institute’s director, Dr. G. Chandrasekhar and Dr.Sirisha Senthil, senior consultant, glaucoma services, said steroid-induced glaucoma could be totally prevented.

They said that most patients with steroid-induced glaucoma use steroid eye drops to control eye allergy.